Alert archive / Kansas / River Flood Warnings in 2016

River Flood Warning 116, NWS Kansas City, MO

July 2, 2016Linn County, Kansas

NWS Kansas City, MO issued this river flood warning at Jul 2, 2016, 10:13 PM CDT for Linn County, Kansas. It took effect at Jul 3, 2016, 10:54 PM CDT. It was in force for .

The area

The outline as issued.

The facts

Issued
Jul 2, 2016, 10:13 PM CDT (03:13 UTC)
In effect from
Jul 3, 2016, 10:54 PM CDT
Expired
Jul 3, 2016, 10:13 PM CDT
In force
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Flood severity
Moderate

County Linn County, KS

The radar

The Pleasant Hill radar (KEAX), 68 km from the middle of the area, began a volume at 03:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Marais Des Cygnes River at La Cygne (LCGK1).

Action stage
20 ft
Minor stage
25 ft
Moderate stage
30 ft
Major stage
36 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 06915800, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

849 
WGUS43 KEAX 030313
FLWEAX
BULLETIN - IMMEDIATE BROADCAST REQUESTED          
FLOOD WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 
1013 PM CDT SAT JUL 2 2016
  

...The National Weather Service in Pleasant Hill Mo has issued a 
flood warning for the following rivers in Kansas...Missouri...

  Marais Des Cygnes River at Osawatomie affecting Miami County.
  Marais Des Cygnes River at La Cygne affecting Linn County.
  Marais Des Cygnes River near Trading Post affecting Linn and Bates 
  Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flowing water. Nearly half of all flood 
fatalities are vehicle related. As little as 6 inches of water may 
cause you to lose control of your vehicle. Two feet of water will 
carry most vehicles away.This product along with additional weather 
and stream information is available at www.weather.gov/kc/.

&&

KSC121-040313-
/O.NEW.KEAX.FL.W.0115.160703T1237Z-160706T1800Z/
/OSMK1.1.ER.160703T1237Z.160704T1200Z.160706T1800Z.NO/
1013 PM CDT SAT JUL 2 2016

The National Weather Service in Pleasant Hill Mo has issued a 

* Flood Warning for 
  The Marais Des Cygnes River at Osawatomie.
* from Sunday morning to Wednesday afternoon.
* At  7:30 PM Saturday the stage was 16.9 feet.
* Flood stage is 28.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by Sunday morning and continue to
  rise to near 38.4 feet by Monday morning. The river will fall below
  flood stage midday Wednesday.
* At 31.0 feet...347th Road or Main Street east of Highway 169 is 
  under water.
* At 28.0 feet...Low-lying areas along the river begin to flood.

&& 
                       Latest                   
Location          FS   Stage  Day/Time    Forecast

Marais Des Cygnes River
  Osawatomie      28   16.9   Sat 07 PM   38.4 Monday morning
     
&&
  
LAT...LON 3856 9507 3850 9478 3839 9476 3839 9482 3852 9507

  

$$

KSC107-040312-
/O.NEW.KEAX.FL.W.0116.160704T0354Z-000000T0000Z/
/LCGK1.2.ER.160704T0354Z.160705T1200Z.000000T0000Z.NO/
1013 PM CDT SAT JUL 2 2016

The National Weather Service in Pleasant Hill Mo has issued a 

* Flood Warning for 
  The Marais Des Cygnes River at La Cygne.
* from Sunday evening until further notice.
* At  9:15 PM Saturday the stage was 6.3 feet.
* Flood stage is 25.0 feet.
* Moderate flooding is forecast.
* Forecast...Rise above flood stage by Sunday before midnight and 
  continue to rise to near 31.0 feet by Tuesday morning. The river 
  will fall below flood stage Thursday morning.
* At 30.0 feet...Highway 152 floods 0.75 miles west of La Cygne. If 
  Middle Creek is also flooding Highway 152, the only route into or 
  out of la cygne will be the County Road, or 4th Street, leading 
  north from La Cygne.
* At 25.0 feet...Low lying farmland and other rural land floods.

&& 
                       Latest                   
Location          FS   Stage  Day/Time    Forecast

Marais Des Cygnes River
  La Cygne        25    6.3   Sat 09 PM   31.0 Tuesday morning
     
&&
  
LAT...LON 3839 9482 3839 9476 3826 9465 3826 9476 3835 9483

  

$$

KSC107-MOC013-040312-
/O.NEW.KEAX.FL.W.0117.160704T2217Z-000000T0000Z/
/TPOK1.2.ER.160704T2217Z.160706T1800Z.000000T0000Z.UU/
1013 PM CDT SAT JUL 2 2016

The National Weather Service in Pleasant Hill Mo has issued a 

* Flood Warning for 
  The Marais Des Cygnes River near Trading Post.
* from Monday afternoon until further notice.
* At  9:45 PM Saturday the stage was 5.6 feet.
* Flood stage is 27.0 feet.
* Moderate flooding is forecast.
* Forecast...Rise above flood stage by Monday afternoon and continue 
  to rise to near 33.7 feet Wednesday afternoon.
* At 27.0 feet...Flooding of low-lying farmland occurs and water 
  begins to affect Stateline Road north of the gauge.

&& 
                       Latest                   
Location          FS   Stage  Day/Time    Forecast

Marais Des Cygnes River
  Trading Post    27    5.6   Sat 10 PM   33.7 early Wednesday 
afternoon
     
&&
  
LAT...LON 3826 9476 3826 9465 3824 9446 3817 9447 3821 9470

  

$$
1 follow-up statement
896 
WGUS83 KEAX 031434
FLSEAX
FLOOD STATEMENT 
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 
934 AM CDT SUN JUL 3 2016
   

...The Flood Warning is cancelled for the following rivers in 
Missouri...Kansas...

  Big Creek at Blairstown affecting Cass...Henry and Johnson 
  Counties.

  Little Blue River near Lake City affecting Jackson County.

  Little Platte River at Smithville affecting Clay and Platte 
  Counties.

  Marais Des Cygnes River at Osawatomie affecting Miami County.

  Marais Des Cygnes River at La Cygne affecting Linn County.

  Marais Des Cygnes River near Trading Post affecting Linn and Bates 
  Counties.


&&

MOC037-083-101-031504-
/O.CAN.KEAX.FL.W.0109.000000T0000Z-160705T1300Z/
/BLRM7.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.UU/
934 AM CDT SUN JUL 3 2016

The Flood Warning is cancelled for
  The Big Creek at Blairstown.
* At  9:00 AM Sunday the stage was 14.4 feet.
* Flood stage is 20.0 feet.
* Forecast...The river will crest below flood stage with a value of 
  19.9 feet Monday morning.
* At 20.0 feet...The west bank of the creek begins to flood.

&& 
                       Latest                   
Location          FS   Stage  Day/Time    Forecast

Big Creek
  Blairstown      20   14.4   Sun 09 AM   19.9 Monday morning
     
&&
  
LAT...LON 3873 9422 3875 9416 3857 9394 3840 9384 3840 9391

  

$$

MOC095-031504-
/O.CAN.KEAX.FL.W.0121.000000T0000Z-160704T1845Z/
/LKCM7.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
934 AM CDT SUN JUL 3 2016

The Flood Warning is cancelled for
  The Little Blue River near Lake City.
* At  8:45 AM Sunday the stage was 15.3 feet.
* Flood stage is 18.0 feet.
* Forecast...The river crested below flood stage at 17.3 feet. The 
  river will continue to fall to 7.9 feet by Monday morning.


&& 
                       Latest                   
Location          FS   Stage  Day/Time    Forecast

Little Blue River
  Lake City       18   15.3   Sun 09 AM   14.2 this afternoon
     
&&
  
LAT...LON 3905 9438 3921 9430 3921 9424 3911 9427 3905 9432

  

$$

MOC047-165-031504-
/O.CAN.KEAX.FL.W.0120.000000T0000Z-160704T1351Z/
/SMHM7.1.ER.160703T0948Z.160703T1015Z.160703T1031Z.NO/
934 AM CDT SUN JUL 3 2016

The Flood Warning is cancelled for
  The Little Platte River at Smithville.
* At  8:30 AM Sunday the stage was 23.8 feet.
* Flood stage is 27.0 feet.
* Fell below flood stage at  5:31 AM Sunday.
* Forecast...The river will continue to fall to 15.1 feet by Monday 
  morning.


&& 
                       Latest                   
Location          FS   Stage  Day/Time    Forecast

Little Platte River
  Smithville      27   23.8   Sun 08 AM   21.4 this afternoon
     
&&
  
LAT...LON 3938 9457 3939 9466 3940 9467 3941 9464 3941 9457

  

$$

KSC121-031504-
/O.CAN.KEAX.FL.W.0115.000000T0000Z-160706T1800Z/
/OSMK1.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
934 AM CDT SUN JUL 3 2016

The Flood Warning is cancelled for
  The Marais Des Cygnes River at Osawatomie.
* At  7:30 AM Sunday the stage was 20.1 feet.
* Flood stage is 28.0 feet.
* Forecast...The river will crest below flood stage with a value of 
  27.4 feet early Monday morning.


&& 
                       Latest                   
Location          FS   Stage  Day/Time    Forecast

Marais Des Cygnes River
  Osawatomie      28   20.1   Sun 07 AM   27.4 early Monday morning
     
&&
  
LAT...LON 3856 9507 3850 9478 3839 9476 3839 9482 3852 9507

  

$$

KSC107-031504-
/O.CAN.KEAX.FL.W.0116.000000T0000Z-160703T1434Z/
/LCGK1.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
934 AM CDT SUN JUL 3 2016

The Flood Warning is cancelled for
  The Marais Des Cygnes River at La Cygne.
* At  9:15 AM Sunday the stage was 9.2 feet.
* Flood stage is 25.0 feet.
* Forecast...The river will crest below flood stage with a value of 
  21.6 feet Monday evening.


&& 
                       Latest                   
Location          FS   Stage  Day/Time    Forecast

Marais Des Cygnes River
  La Cygne        25    9.2   Sun 09 AM   21.6 Monday evening
     
&&
  
LAT...LON 3839 9482 3839 9476 3826 9465 3826 9476 3835 9483

  

$$

KSC107-MOC013-031504-
/O.CAN.KEAX.FL.W.0117.000000T0000Z-160703T1434Z/
/TPOK1.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.UU/
934 AM CDT SUN JUL 3 2016

The Flood Warning is cancelled for
  The Marais Des Cygnes River near Trading Post.
* At  8:45 AM Sunday the stage was 7.6 feet.
* Flood stage is 27.0 feet.
* Forecast...The river will crest below flood stage with a value of 
  20.1 feet Tuesday morning.


&& 
                       Latest                   
Location          FS   Stage  Day/Time    Forecast

Marais Des Cygnes River
  Trading Post    27    7.6   Sun 09 AM   20.1 Tuesday morning
     
&&
  
LAT...LON 3826 9476 3826 9465 3824 9446 3817 9447 3821 9470

  

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this river flood warning went out at Jul 2, 6:49 PM CDT, 3 hours 24 minutes earlier.

Area forecast discussion, Jul 2, 6:49 PM CDT, 3 hours 24 minutes before
Area Forecast Discussion
National Weather Service Kansas City/Pleasant Hill MO
649 PM CDT SAT JUL 2 2016

.Discussion...
Issued at 338 PM CDT SAT JUL 2 2016

Widespread light to moderate rain continues through the afternoon
and evening hours as strong isentropic lift ahead of the incoming
mid level trough. Seeing as though precipitation has been ongoing
all day the boundary layer across the area is fairly stable as
surface temperatures remain in the 60s and lower 70s. Just to the
south of the deeper cloud cover, namely across southern Kansas and
Missouri the sun has allowed for ample warming into the middle to
upper 80s. Instability on the order of 1500+ J/kg has built in over
that area, which should allow for thunderstorm development later
this afternoon and this evening. The area with the best convergence
at the surface appears to be in central and southern/southeastern
Kansas, and this area is most likely to be the breeding ground for
these afternoon/evening thunderstorms. Expect this activity to roll
east or slightly southeast with time, which would mean some
thunderstorm action perhaps for the southern half of the forecast
area. With the boundary being reinforced by ongoing rain, it's
unlikely that the axis of instability will work very far north. This
focus for low level ascent remaining so far south with a good low
level jet around 30 to 40 kts transporting plenty of moisture north
and over the cooler air should help keep widespread rain with some
embedded thunderstorms going through the overnight hours. This
isentropic component to the system will be supplemented by the mid
level wave, which will ultimately drop east/southeast through the
area bringing with it ample mid level support for ascent. Given the
rich moisture in the atmosphere along with supreme lift the concerns
for a corridor of heavy rain along and on either side of the I-70
corridor remains rather high through the rest of the night.
Supplementing in the extreme rainfall amounts through the overnight
hours will be the mid and upper level flow will run almost perfectly
parallel to the east-west low level boundary. This will create
training storms through the night. With roughly 1 to 3+ inches
already having fallen across the area the soils are now likely
saturated and any additional rain will likely cause widespread
river/stream flooding and perhaps a few areas of flash flooding
where the heavier rains exist. Expect the period of the heaviest
rain to occur generally between sunset tonight and sunrise on Monday
morning, more specifically during the overnight hours.

As the trough slowly makes its way out of the area subsidence in its
way will take control along with drier conditions associated with a
continental originated surface ridge noses into the area behind a
cold front. Expect rain to gradually come to an end from west to
east through the day on Monday, leaving mostly dry conditions for
Independence Day festivities. Expect a few areas in central Missouri
to hold onto rain and showers through perhaps the afternoon hours,
but the evening should be amply dry for firework displays to go off
with little problem. Warm conditions then move in for the middle
part of the week with temperatures expected to be in the 90s. Given
how much rain is falling over the next few days the humidity could
get oppressive, and with the temperatures in the lower to middle
90s heat index values could reach well above 100 degrees. the next
chance for rain will likely come Tuesday night and Wednesday with a
progressive trough moving through the area.

&&

.Aviation...(For the 00Z TAFS through 00Z Sunday Evening)
Issued at 645 PM CDT SAT JUL 2 2016

LIFR cigs will be main challenge in the overnight period. Large area
of light to moderate rain over the northern third of Missouri
Southeast Nebraska and northeast Kansas will continue moving slight
south of east over the next few hours.  All of this rain and lower
cigs and MVFR vsbys are north of the frontal boundary so the area
will not see much in the way of convection until the area over south
central Kansas moves in from around 03Z and through the nightime.
Given the lack of instability over the terminals...expect these
storms to remain sub severe but heavy rain will affect the cigs and
vsby...keeping the cigs LIFR through the remainder of the night. Late
in the period...a windshift will usher in some drier conditions but
DZ and low cigs will remain until at least 18Z...so will not dry it
out and lift cigs and vsbys for the end of the period for now.

&&

.EAX Watches/Warnings/Advisories...
KS...Flash Flood Watch through late Sunday night for KSZ025-057-060-
     102>105.

MO...Flash Flood Watch through late Sunday night for MOZ001>008-
     011>017-020>025-028>033-037>040-043>046-053-054.

&&

Discussion...Leighton
Aviation...Adolphson
Hazardous weather outlook, Jul 2, 5:01 AM CDT, 17 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
501 AM CDT SAT JUL 2 2016

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-031015-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
501 AM CDT SAT JUL 2 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TODAY AND TONIGHT

 WIDESPREAD HEAVY RAIN IS EXPECTED TODAY AND TONIGHT. FLASH FLOODING
 AND RIVER FLOODING IS POSSIBLE. ISOLATED STRONG STORMS ARE ALSO
 POSSIBLE WITH GUSTY WINDS AND SMALL HAIL POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

 WIDESPREAD HEAVY RAIN IS EXPECTED TO CONTINUE INTO SUNDAY WITH FLASH
 FLOODING...RIVER FLOODING AND STRONG STORMS ALL CONTINUING TO BE
 POSSIBLE AS WELL.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.WEATHER.GOV/EAX/HWO

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 10:13 PM CDTRiver Flood WarningEAXMiami4 days
Jul 2, 10:13 PM CDTRiver Flood WarningEAXLinn24 hr
Jul 2, 11:32 PM CDTAreal Flood AdvisoryEAXLeavenworth4 hr
Jul 3, 12:03 AM CDTFlash Flood WarningEAXLeavenworth6 hr
Jul 3, 2:17 AM CDTRiver Flood WarningEAXLeavenworth3 days
Jul 3, 5:42 AM CDTAreal Flood WarningEAXLeavenworth12 hr

Nearby

River Flood Warnings in Kansas, 2016Every river flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.